Alert archive / West Virginia / Frost Advisories in 2018
Frost Advisory 4, NWS Blacksburg, VA
NWS Blacksburg, VA issued this frost advisory at Apr 30, 2018, 7:04 PM EDT for Greenbrier County, Monroe County, West Virginia. It took effect at May 1, 2018, 2:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2018, 7:04 PM EDT (23:04 UTC)
- In effect from
- May 1, 2018, 2:00 AM EDT
- Expired
- May 1, 2018, 8:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
Counties Greenbrier County, WV, Monroe County, WV
The radar
The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2545 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
258 WWUS71 KRNK 302304 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 704 PM EDT Mon Apr 30 2018 ...Areas of Patchy Frost Expected Overnight Tonight... .An area of high pressure will settle over the Blue Ridge Mountains tonight. Clear skies, light to calm winds and very dry air will lead to plummeting temperatures. Patchy frost is expected to develop overnight tonight in the lower elevations of Monroe and eastern Greenbrier Counties as temperatures fall into the mid 30s. Risk of frost then ends by 8 AM Tuesday as temperatures rebound with strong sunshine. WVZ044-507-011100- /O.NEW.KRNK.FR.Y.0004.180501T0600Z-180501T1200Z/ Monroe-Eastern Greenbrier- Including the cities of Union, Lewisburg, White Sulphur Springs, and Alderson 704 PM EDT Mon Apr 30 2018 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY... The National Weather Service in Blacksburg has issued a Frost Advisory, which is in effect from 2 AM to 8 AM EDT Tuesday. * Locations...Monroe and eastern Greenbrier Counties in West Virginia. * Hazards...Areas of frost. * Temperatures...In the mid 30s. * Timing...Temperatures will fall below 37 degrees around 2 AM. Coldest temperatures expected before sunrise. Risk of further frost coverage ends around 8 AM as temperatures rise. * Impacts...Plants and crops exposed to cold temperatures will be damaged or killed if left unprotected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this frost advisory went out at Apr 30, 3:20 PM EDT, 3 hours 44 minutes earlier.
Area forecast discussion, Apr 30, 3:20 PM EDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 320 PM EDT Mon Apr 30 2018 .SYNOPSIS... High pressure shifts to the southeast U.S. tonight and lingers here through most of the week. This will keep our area in a dry pattern with warmer temperatures. The next front looks to reach us by the end of the week into Saturday. && .NEAR TERM /THROUGH TUESDAY/... As of 320 PM EDT Monday... High pressure center near Worthington this afternoon will move southeast tonight into Tuesday. Meanwhile,a low pressure system centered over New England will continue to move away from us. Northwesterly winds gusty at time across the north may continue into the evening, before dropping after sunset as the gradient between the high and low pressure system decreases. 8H temperatures start warming up as the high shift southeast tonight. Low temperatures are tricky with very low dew points overnight. UNder clear skies, low temperatures will drop readings in the upper 30s in the Greenbrier and southern shenadoah valleys to the lower 40s in the piedmont. Patchy frost may be possible in the coldest valleys, but dry airmass will limit coverage. Not expecting enough coverage of frost for frost advisory at this time. Great start for May Tuesday with Bermuda high settling in, persistent SW flow and warm advection expected. High temperatures on Tuesday will vary from the upper 60s in the northwest mountains to the lower 80s in the piedmont. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 230 PM EDT Monday... Very warm pattern to remain in place with upper ridging in place and surface high pressure offshore the southeast coast resulting in a deepening west/southwest flow of increasingly warmer air into Thursday. This should result in mostly sunny, warm days and clear/milder overnights through the period. Increasing 850 mb temps support highs 75- 80 mountains Wednesday, and mostly 80s including a few upper 80s east Thursday afternoon. Lows mainly in the 50s with readings around 60 east Thursday night. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 130 PM EDT Monday... Strong upper ridge offshore will weaken/flatten by the end of the week as shortwave energy drops in from the northwest over the weekend. This energy should also work a weak surface cold front through the region from the northwest by early Saturday with perhaps a secondary front passing by Saturday evening. Timing of this main boundary may end up slower given possible added shortwaves rounding the developing trough so something to watch. Otherwise moisture rather limited given progression of the fronts into the slow to exit ridging, so mainly chance pops on Saturday with isolated coverage perhaps lingering east into Sunday. Models show some weak instability Saturday afternoon along/east of the Blue Ridge but not confident enough yet to add in much more than isolated thunder given rather weak forcing at this point. Should then be drier and somewhat cooler by Monday under weak troffiness aloft and surface high pressure to the north. Highs to remain quite warm ahead of the front on Friday with readings near 80 west to the mid/upper 80s east per continued strong west/southwest flow, before cooling back to more normal 70s by early next week behind the boundary. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... As of 139 PM EDT Monday... Great flying weather expected during the taf period. VFR conditions on tap through the period with high pressure in control. The high center will slide southeast and be located off the South Carolina coast Tuesday afternoon. The west to northwest winds may pick up a little this afternoon with gusts 15 to 20 kts possible in the higher elevations, then winds become light and variable tonight into Tuesday. By Tuesday afternoon winds will become southwest around 10 mph. High confidence in all forecast elements through this TAF period. .Extended Aviation Discussion... VFR conditions look to continue through the week, as an upper ridge parks over the southeast. A frontal system approaching Friday may send some showers/isolated thunderstorms toward BLF/LWB with possible MVFR conditions, but low confidence this far out. High pressure build south out of the Ohio Valley should produce dry weather for Sunday. Also surface winds during the day may pick up again mid to late week out of the west. && .FIRE WEATHER... As of 320 PM EDT Monday... Looking at very low humidities this afternoon. A few locations could be as low as 7 to 10 percent min relative humidities this afternoon. Elevated fire danger statement out for northern portions of the region where drying fuels will combine with gusty west wind behind surface trough this afternoon. These conditions set the stage for the potential for any fires to spread more rapidly. With greenup already taken place in the piedmont, not seeing as high a threat in the south. Expansion of the fire danger statements may be possible if winds increase and relative humidities and soil moistures continue to drop this afternoon into tonight. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...WP NEAR TERM...KK SHORT TERM...JH LONG TERM...JH AVIATION...KK/WP FIRE WEATHER...KK/WP
Hazardous weather outlook, Apr 30, 8:46 AM EDT, 10 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 846 AM EDT Mon Apr 30 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-011300- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 846 AM EDT Mon Apr 30 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 30, 3:37 PM EDT, 3 hours 27 minutes before
Special Weather Statement National Weather Service Blacksburg VA 337 PM EDT Mon Apr 30 2018 VAZ019-020-024-035-WVZ507-508-302330- Alleghany VA-Bath-Rockbridge-Amherst-Eastern Greenbrier- Western Greenbrier- Including the cities of Clifton Forge, Covington, Hot Springs, Lexington, Buena Vista, Amherst, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 337 PM EDT Mon Apr 30 2018 ...Elevated fire danger into this evening... Very dry air will persist over the region into this evening with humidity levels in the 5 to 20 percent range. This in combination with sunshine and a west wind has also allowed for further drying of fuels. Sustained winds will be 10 to 18 mph, with a few gusts to 25 mph possible, especially in the higher elevations of the Alleghanys and Blue Ridge for a few more hours. These factors will continue to result in elevated fire danger until after sunset. Humidity levels will slowly recover overnight but likely remain below 50 percent along the higher elevations through at least midnight. You should refrain from open burning, which is prohibited before 4pm in Virginia and 5pm in West Virginia. You should also use caution when discarding potential ignition sources, such as cigarettes and matches. Be alert when using machinery that can spark a fire.
Nearby
Frost Advisories in West Virginia, 2018Every frost advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.